I just went to England to visit family. Some members of my were sick when I visited and, when I returned, I was also ill – though the plague waited until I actually landed on American soil to show its ugly face.
So, I went to the doc and got antibiotics. Now, I’m an all-natural girl. If I can kill something with vitamins, I totally will. So, when I went to the doc I had already tried the normal route of vitamins and sleep, and now had a double ear infection – I was hearing an echo in one ear of every sound heard by the other. Weird, alarming, and surprisingly surround-sound. Who needs Dolby when you have a double ear infection? Not me.
Anyway, the doctor gave me amoxicillin – to which I am not allergic – in case there are any doubts. He said when he handed it to me “this is a pretty strong prescription”. The man was not joking.
Not only did the antibiotic knock me out, I started having lucid dreams. So much so that reality didn’t really seem real and my dreams were way more real. I have experienced this phenomena once before when I was more sick than my thermometer could tell me. I tried reading a book and the words literally fell off the page and into a jumble in the margins. I figured since the book wasn’t cooperating, I should sleep. And sleep I did.
Anyway, the point is my extreme reaction alarmed me. So, I thought, “Hey, I do research on the internet for a living. Let’s see what the internet says about amoxicillin.”
My conclusion to my internet research – gross.
Here are some fun facts:
- Amoxicillin is a penicillin antibiotic. Penicillin was originally made from mold. LSD is an extract from a mold that grows on rye and makes people trip. Is there a connection? Probably not, but that doesn’t stop me from making one in my mold-addled brain.
- Side effects of amoxicillin include (and this is a “less serious” side effect, listed next to stomach and head ache) “swollen, black, or “hairy” tongue”. GROSS!!! If I have a swollen tongue, I’m seeing a goddamn doctor. I don’t care how “less serious” that side effect is. That is disgusting. Thanks for listing it as “less serious”, Drugs.com. Oh my god.
That’s all of my fun facts. My point has been made. I decided my dosage must be too high anyway, since my symptoms were listed in the serious side effects column. So, I stopped taking it since one of my ears was okay now anyway, and waited for the other to get better with vitamins and such.
Lesson? I’m not sure. This makes me both want to read, and never ever want to read the side effects of any prescription. It reminds me of a time I had appendicitis and was waiting to get a cat scan to confirm the xray results that said I did, for sure, have a swollen appendix. The cat scan guy said “Oh, by the way, this can kill you” while pumping me full of glow-in-the-dark ink or whatever they put in you to make your organs show up. At that exact moment, I could have used not hearing that. I was in pain and had a fat needle pumping who knows what into me, so that a hospital could charge me more for triple verifying something both my doctor, me, and a thousand student doctors all agreed I had.
I guess the lesson is, even if you have serious side effects, at least your tongue isn’t swollen, black, or hairy.